Alert archive / Texas / Wind Advisories in 2020
Wind Advisory 9, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Nov 29, 2020, 6:56 PM CST for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Nov 29, 2020, 6:56 PM CST (00:56 UTC)
- Expired
- Nov 30, 2020, 12:00 PM CST
- In force
- 17 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 0.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546 WWUS74 KHGX 300056 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 656 PM CST Sun Nov 29 2020 TXZ436>438-301100- /O.NEW.KHGX.WI.Y.0009.201130T0056Z-201130T1800Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- Including the cities of Surfside Beach and Galveston 656 PM CST Sun Nov 29 2020 ...WIND ADVISORY IN EFFECT UNTIL NOON CST MONDAY... * WHAT...North winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Matagorda Islands, Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Until noon CST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong northerly winds will continue through Monday morning with some gusts 35 to 40 mph...especially downwind of the bays. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ163-164-176>179-195>200-210>213-226-227-235>237-300-301100- /O.CON.KHGX.FZ.A.0001.201201T0400Z-201201T1400Z/ Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos- Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin- Waller-Inland Harris-Wharton-Fort Bend-Inland Jackson- Inland Matagorda-Inland Brazoria-Southern Liberty- Including the cities of Crockett, Trinity, Groveton, Madisonville, Huntsville, Shepherd, Coldspring, Livingston, Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, Prairie View, Brookshire, Waller, Houston, El Campo, Wharton, Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony, Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, and Devers 656 PM CST Sun Nov 29 2020 ...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 28 possible. * WHERE...Portions of south central and southeast Texas. * WHEN...From Monday evening through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
703 WWUS74 KHGX 300912 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 312 AM CST Mon Nov 30 2020 TXZ163-164-176>179-195>200-210>213-226-227-235>237-300-301715- /O.UPG.KHGX.FZ.A.0001.201201T0400Z-201201T1400Z/ /O.NEW.KHGX.FZ.W.0001.201201T0600Z-201201T1400Z/ Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos- Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin- Waller-Inland Harris-Wharton-Fort Bend-Inland Jackson- Inland Matagorda-Inland Brazoria-Southern Liberty- Including the cities of Crockett, Trinity, Groveton, Madisonville, Huntsville, Shepherd, Coldspring, Livingston, Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, Prairie View, Brookshire, Waller, Houston, El Campo, Wharton, Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony, Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, and Devers 312 AM CST Mon Nov 30 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST TUESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of south central and southeast Texas. * WHEN...From midnight tonight to 8 AM CST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ436>438-301715- /O.CON.KHGX.WI.Y.0009.000000T0000Z-201130T1800Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- Including the cities of Surfside Beach and Galveston 312 AM CST Mon Nov 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...North winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Matagorda Islands, Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Until noon CST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
361 WWUS74 KHGX 301520 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 920 AM CST Mon Nov 30 2020 TXZ163-164-176>179-195>200-210>213-226-227-235>237-300-302330- /O.CON.KHGX.FZ.W.0001.201201T0600Z-201201T1400Z/ Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos- Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin- Waller-Inland Harris-Wharton-Fort Bend-Inland Jackson- Inland Matagorda-Inland Brazoria-Southern Liberty- Including the cities of Crockett, Trinity, Groveton, Madisonville, Huntsville, Shepherd, Coldspring, Livingston, Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, Prairie View, Brookshire, Waller, Houston, El Campo, Wharton, Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony, Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, and Devers 920 AM CST Mon Nov 30 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST TUESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected in the coldest locations. * WHERE...Portions of south central and southeast Texas. * WHEN...From midnight tonight to 8 AM CST Tuesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Freezing temperatures could be seen for as little as a brief period of 32 degree temperatures around dawn on the northern edges of the Houston metro and in the rural areas west of Houston. Farther north, sub-freezing temperatures will be colder and could persist below the freezing mark for several hours overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ TXZ436>438-301800- /O.CON.KHGX.WI.Y.0009.000000T0000Z-201130T1800Z/ Matagorda Islands-Brazoria Islands- Galveston Island and Bolivar Peninsula- Including the cities of Surfside Beach and Galveston 920 AM CST Mon Nov 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...North winds 20 to 30 mph with gusts up to 40 mph. * WHERE...Matagorda Islands, Brazoria Islands and Galveston Island and Bolivar Peninsula Counties. * WHEN...Until noon CST Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Nov 29, 5:08 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Nov 29, 5:08 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
508 PM CST Sun Nov 29 2020
.SHORT TERM [Tonight Through Monday Night]...
Strong cold air advection ongoing with overnight lows likely
dropping into the 30s and lower 40s. Downwind of the water a
little milder tonight...but there the winds will remain strong and
gusty through the night. May need to consider a Wind Advisory for
the barrier islands.
Breezy conditions continue on Monday...with winds gradually
diminishing Monday afternoon and especially Monday night as ridge
of high pressure builds in and winds slacken. These decreasing
winds and cold air mass in place will allow for radiational
cooling and our coldest overnight mins so far this season. A
Freeze Watch has been issued given the potential for freezing
temperatures for all but coastal counties.
Luchs/Reilly
.LONG TERM [Tuesday Through Sunday]...
After the cold start on Tues, slightly warmer afternoon
temperatures are expected as onshore winds return to the region
(with the surface high shifting east). The S/SE flow will be
strengthening through the evening as the next deepening upper low
dives down into the Southern Plains. This should help draw
moisture back into the region from the Gulf, but these latest runs
appear to be less aggressive (than prior ones) with available PWs
(now peaking at/around 1.1"). However, with the progged dynamics
(combination of the upper low/trof and possible surface coastal
low), rain chances should be good across most of the CWA. The
associated cold front should move through SE TX Weds night. Of
some concern, may be the lagging upper low itself and a lingering
wrap around cloud deck/possible light precipitation. Otherwise,
will be expecting another shot of cold/dry air into the area for
the rest of the week. We'll also have to keep an eye out for more
freezing to near freezing overnight temperatures Weds night/Thurs
morning (if we do clear out) as well as Thurs night/Fri morning.
41
&&
.AVIATION [18Z TAF Issuance]...
MVFR deck behind the front is beginning to break up, but have a
very brief bit of MVFR at the sites where ceiling has been slowest
to break up at the outset. After that, focus turns to gusty
northwest winds through the rest of the forecast period.
&&
.MARINE...
No changes to the current configurations for Small Craft Advisories
as they are now in effect for all our marine waters through the over
night hours into tomorrow morning. Strong north winds to prevail as
seas/bay waters remain elevated. Conditions should improve over the
bays by tomorrow afternoon as high pressure builds into the region.
Per some of the guidance, we may be just above the thresholds for a
Low Water advisory for tomorrow/Mon afternoon.
Looking ahead, onshore winds are set to return Tues/Wed as the high
moves off to the east. Scattered activity will be possible ahead of
the next cold front that should move through the area by Wed night.
A generally moderate offshore flow is forecast to develop behind the
front and it should persist through the end of the week. 41
&&
.HYDROLOGY...
Only river flooding concern...San Bernard near Boling. Forecasts
have trended lower...now may crest near or just below flood
stage. Will continue to monitor but not planning to issue a
warning just yet.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 37 53 28 59 46 / 0 0 0 0 10
Houston (IAH) 40 53 32 61 53 / 0 0 0 0 10
Galveston (GLS) 47 56 45 65 61 / 0 0 0 0 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Watch from Monday evening through Tuesday morning for the
following zones:
Austin...Brazos...Burleson...Colorado...Fort
Bend...Grimes...Houston...Inland Brazoria...Inland
Harris...Inland Jackson...Inland
Matagorda...Madison...Montgomery...Northern
Liberty...Polk...San Jacinto...Southern
Liberty...Trinity...Walker...Waller...Washington...Wharton.
GM...Small Craft Advisory until noon CST Monday for the following
zones: Galveston Bay...Matagorda Bay.
SMALL CRAFT SHOULD EXERCISE CAUTION Monday afternoon for the
following zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory until 6 PM CST Monday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 3:12 AM CST | Freeze Warning | HGX | Austin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 15 more | 29 hr |
| Nov 30, 3:12 AM CST | Low Water Advisory | HGX | 21 hr | |
| Nov 30, 8:34 AM CST | River Flood Warning | HGX | Brazoria, Fort Bend, Wharton | 49 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.